Montana, 2014

Avalanche in Montana, November 26, 2014

November 26, 2014 · NWS BYZ · 1 event in 1 county or zone

A group of seven snowmobilers was riding north of Cooke City when an 18 year old from Minnesota was caught in an avalanche on a steep, northwest facing slope on Crown Butte outside Cooke City. The victim was stopped on the slope while two others were riding on it when the avalanche was triggered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A group of seven snowmobilers was riding north of Cooke City when an 18 year old from Minnesota was caught in an avalanche on a steep, northwest facing slope on Crown Butte outside Cooke City. The victim was stopped on the slope while two others were riding on it when the avalanche was triggered. The others rode off, but the victim was caught and buried. Neither he, nor anyone in his party of seven, was wearing a beacon. He was fully buried and Cooke City Search and Rescue located him with a probe pole under six feet of debris near the toe of the avalanche about 1.5-2 hours later. The avalanche broke 700 feet wide and 2-5 feet deep on depth hoar crystals about 1 foot above the ground. The avalanche ran 800 feet vertical and 1600 feet slope distance. Debris ranged from 5 to 15 feet deep and covered an area 900 by 400 feet. Slope angles in the starting zone ranged from 36 to 38 degrees. For a more detailed report, please see the avalanche incidents report at http://www.mtavalanche.com.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 26, 12:06 PM MST, 39 minutes earlier.

Area forecast discussion, Nov 26, 12:06 PM MST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1206 PM MST WED NOV 26 2014

.UPDATE...

UPDATED FORECAST TO END WINTER WEATHER ADVISORY FOR THE LIVINGSTON
AND BIG TIMBER AREAS. STRONG WESTERLY WINDS JUST OFF THE SURFACE
ARE SCOURING OUT COLD AIR AND BRINGING PRECIPITATION TO AN END
THERE. EXTENDED ADVISORY FOR WHEATLAND COUNTY UNTIL 6 PM BASED ON
SPOTTER REPORTS AND MODELS SHOWING PRECIPITATION HOLDING IN THERE
UNTIL LATER IN THE AFTERNOON.

ISSUED A WIND ADVISORY FOR THE LIVINGSTON AREA AND BEARTOOTH
FOOTHILLS STARTING AT 9 PM TONIGHT AND CONTINUING THROUGH
SATURDAY MORNING. WINDS WILL DIMINISH ONCE THE ARCTIC COLD FRONT
ARRIVES EITHER LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING.

REST OF THE FORECAST ON TRACK. SEEING SOME ENHANCED SNOW ON RADAR
WITH THE WARM ADVECTION INTENSIFYING ALOFT SO STILL LOOKING AT AN
INCH OR TWO MORE SNOW IN MANY AREAS. ROADS SHOULD CONTINUE TO MELT
OFF THIS AFTERNOON. CHAMBERS

&&

.SHORT TERM...VALID FOR TDY AND THU...

LIMITED CHANGES TO INHERITED SHORT TERM FORECAST THIS MORNING.
HIGHLIGHTS IN PLACE TO COVER SNOW AND SLICK DRIVING CONDITIONS
ACROSS THE REGION REMAIN IN EFFECT THROUGH THE MORNING.

SNOW CONTINUES ACROSS WESTERN AND CENTRAL ZONES...AND SHOULD
SHIFT NORTHEAST THIS AFTERNOON...AS WARM ADVECTION SHALLOWS OUT
THE COLD LOW LEVEL AIR. APPEARS THAT THERE SHOULD BE A TRANSITION
TO MIXED PRECIP WEDNESDAY NIGHT/THURSDAY MORNING...WITH SOME
FREEZING RAIN POTENTIAL FROM BILLINGS EAST. WARM AIR ADVECTION AT
THE SFC AND ZONAL FLOW ALOFT ADDING DOWNSLOPE FLOW INTO THE REGION
WILL DRIVE HIGH TEMPS UPWARD DESPITE SNOW COVER. TEMPS WILL PUSH
WELL INTO THE 40S WEST AND CENTRAL...WITH ABOVE FREEZING TEMPS
EXPECTED OVER THE EAST.

WIND WILL BE A CONCERN AGAIN IN THE GAP AREAS AS WELL AS THE
FOOTHILLS REGIONS. THIS PERIOD OF WIND WILL BEGIN LATE THIS
EVENING AS THE COLD AIR RETREATS EASTWARD...AND WILL CONTINUE
THROUGH THURSDAY NIGHT. ALTHOUGH FEEL CONFIDENT IN NEED FOR
HIGHLIGHT FOR THIS PERIOD...AM CONCERNED THAT WILL MUDDY THE
WATERS WITH CURRENT HIGHLIGHTS. ADDITIONALLY...WITH QUANTITY OF
SNOW IN THESE HIGH WIND PRONE AREAS...WE COULD EASILY BE LOOKING
AT EXTENDING THE WINTER STORM WARNING...OR TRANSITIONING INTO THE
BLIZZARD WARNING DUE TO SIGNIFICANT BLOWING SNOW.

AAG

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRIDAY WILL BE BREEZY AND MILD ACROSS THE AREA IN ADVANCE OF AN
ARCTIC FRONT WHICH IS EXPECTED TO ARRIVE LATE FRIDAY NIGHT.
TEMPERATURES COULD REACH 50 IN A FEW AREAS AS A COUPLE OF DAYS
ABOVE FREEZING SHOULD PUT A DENT IN REGIONAL SNOW COVER AND WIND
AIDS THE PROCESS. COULD BE ONGOING GAP FLOW WINDS THROUGH MOST OF
THE DAY THOUGH DURING THE AFTERNOON HOURS THE INSTABILITY
GENERATED BY THE WARM TEMPERATURES WILL ALLOW THAT TO SLACKEN.

MODELS SHOW THE ARCTIC COMES IN TWO PIECES WITH A REINFORCING SHOT
ARRIVING SATURDAY AFTERNOON. THE BEST CHANCE OF SNOWFALL WANTS TO
ARRIVE BEHIND THIS SECOND SURGE SATURDAY NIGHT SO DO NOT EXPECT
MUCH IN THE WAY OF SNOW DURING THE DAY. TEMPERATURES WILL LIKELY
BE 20 DEGREES COLDER THAN FRIDAY AND MAINLY IN THE 30S.

SUNDAY WILL BE THE COLDEST DAY AND MODELS SHOW DEEPEST MOISTURE
DOES SHIFT SOUTH OF THE AREA AS THE COLD AIRMASS DEEPENS. THIS
WILL LIMIT THE SNOWFALL AND SUNDAY LOOKS MOSTLY DRY. TEMPERATURES
WILL BE ANOTHER 20 DEGREES COLDER AND MOST AREAS WILL
ONLY SEE THE SINGLE DIGITS OR TEENS. HOW COLD SUNDAY MORNING GETS
IS STILL UNSURE BECAUSE OF CLOUD COVER BUT SUSPECT MONDAY MORNING
TEMPERATURES COULD BE CLOSER TO ZERO IN MANY AREAS. ONE EXCEPTION
IS JUDITH GAP WHERE THE CLOUDS SHOULD RECEDE FAST ENOUGH SUNDAY
NIGHT TO DRIVE TEMPERATURES WELL BELOW ZERO.

COLD RETREATS ON MONDAY AS FLOW ALOFT BECOMES SOUTHWESTERLY IN
ADVANCE OF SYSTEM MOVING INTO THE PACIFIC NORTHWEST. THIS WILL
BRING DRY CONDITIONS AND MODERATING TEMPERATURES. MOISTURE FROM
THIS TROUGH COULD REACH THE AREA TUESDAY AND WEDNESDAY BUT IT
LOOKS DISORGANIZED AND MAY ONLY YIELD SHOWERS AND LITTLE MOISTURE.
A WELL MIXED AIRMASS WILL KEEP TEMPERATURES IN THE 35 TO 45 DEGREE
RANGE. BORSUM
&&

.AVIATION...

IFR TO LIFR CONDITIONS IN SNOW WILL PERSIST OVER THE REGION INTO
THE AFTERNOON...THEN BEGIN TO SLOWLY IMPROVE FROM W TO E. KMLS
WILL LIKELY REMAIN LIFR TO IFR THROUGH TONIGHT. WSW SURFACE WINDS
WILL INCREASE OVER KLVM AFTER 06Z TONIGHT WITH GUSTS TO 50 TO 55
KT EXPECTED LATE TONIGHT THROUGH THU MORNING. THESE WINDS WILL
CREATE AREAS OF BLOWING SNOW WITH LOCALIZED MVFR TO IFR
VISIBILITIES. ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 034 030/048 036/049 021/027 000/011 000/031 022/037
    9/S 41/N    00/B    24/J    42/J    11/B    12/W
LVM 040 037/049 039/049 029/032 005/018 010/036 027/037
    3/O 21/N    11/N    35/J    42/J    21/N    12/W
HDN 034 023/047 032/050 018/030 000/014 901/031 018/039
    9/S 61/B    00/B    12/J    32/J    11/B    12/W
MLS 029 021/043 030/046 014/020 903/010 903/026 015/033
    8/S 93/W    11/B    13/J    31/B    11/B    12/W
4BQ 032 020/047 031/050 019/030 003/014 001/033 020/038
    7/S 61/E    11/B    12/J    32/J    11/B    11/B
BHK 028 016/037 028/043 016/021 902/009 902/025 014/032
    6/S 63/W    11/B    13/J    31/B    11/B    11/N
SHR 034 023/048 033/050 024/035 006/018 005/037 021/039
    8/S 41/N    00/B    02/J    32/J    11/B    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONES 28>31-34-35-38-42-57-58-63.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONES 39-56-66>68.
     WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON MST
      SATURDAY FOR ZONES 65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 26, 5:34 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
534 AM MST WED NOV 26 2014

MTZ028>042-056>058-063>068-WYZ098-099-271245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
534 AM MST WED NOV 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL CONTINUE TO BRING SNOW TO THE REGION
TODAY. SNOW WILL TAPER OFF BY LATE TONIGHT FOR MUCH OF THE
REGION...AND AS IT DOES SO THERE MAY BE SOME AREAS OF FREEZING
RAIN ESPECIALLY FROM BILLINGS EASTWARD. VARIOUS WINTER STORM
WARNINGS AND ADVISORIES ARE IN EFFECT. PLEASE CONSULT YOUR LOCAL
FORECAST FOR DETAILS ON THIS WINTER STORM.

STRONG GAP WINDS WILL DEVELOP TONIGHT FROM LIVINGSTON TO NYE...WITH
POTENTIAL GUSTS OF 60 TO 70 MPH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME AREAS OF FREEZING RAIN ARE POSSIBLE THURSDAY MORNING AS SNOW
SHIFT EASTWARD...PRECIPITATION WILL END THURSDAY AFTERNOON.

STRONG GAP WINDS FROM LIVINGSTON TO NYE WILL CONTINUE THROUGH
THURSDAY...AND INTO TO FRIDAY. GUSTS OF 60 TO 70 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 26, 9:36 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
936 AM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
11/26/2014  M1.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     HEAVY SNOW       9 WSW REED POINT        45.69N 109.72W
11/26/2014  M7.9 INCH        SWEET GRASS        MT   COCORAHS

0700 AM     SNOW             RYEGATE                 46.30N 109.26W
11/26/2014  M2.0 INCH        GOLDEN VALLEY      MT   COCORAHS

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
11/26/2014  M1.1 INCH        FALLON             MT   COCORAHS

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             10 ENE BILLINGS         45.82N 108.35W
11/26/2014  M3.0 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             5 NE BILLINGS           45.83N 108.44W
11/26/2014  M2.4 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             1 NW BILLINGS           45.80N 108.56W
11/26/2014  M3.0 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     HEAVY SNOW       13 SW MCLEOD            45.49N 110.23W
11/26/2014  M7.7 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             1 SSE RANCHESTER        44.90N 107.16W
11/26/2014  M2.8 INCH        SHERIDAN           WY   COCORAHS

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
11/26/2014  M4.0 INCH        PARK               MT   COCORAHS

0830 AM     SNOW             6 WSW PARK CITY         45.60N 109.03W
11/26/2014  M4.5 INCH        STILLWATER         MT   COCORAHS

0830 AM     HEAVY SNOW       RED LODGE               45.20N 109.25W
11/26/2014  M14.0 INCH       CARBON             MT   COCORAHS

0900 AM     SNOW             10 S ROUNDUP            46.36N 108.52W
11/26/2014  M1.0 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0900 AM     SNOW             10 SW RYEGATE           46.18N 109.36W
11/26/2014  M2.5 INCH        GOLDEN VALLEY      MT   COCORAHS

0900 AM     SNOW             10 N COLUMBUS           45.78N 109.25W
11/26/2014  M5.0 INCH        STILLWATER         MT   PUBLIC

&&
Local storm report, Nov 26, 9:55 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
955 AM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0930 AM     SNOW             PINE CREEK              45.51N 110.57W
11/26/2014  M5.0 INCH        PARK               MT   TRAINED SPOTTER

&&
Local storm report, Nov 26, 10:40 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1040 AM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             8 WSW BIDDLE            45.04N 105.49W
11/25/2014  M1.0 INCH        POWDER RIVER       MT   CO-OP OBSERVER

0753 PM     HEAVY SNOW       1 W STORY               44.58N 106.91W
11/25/2014  M9.0 INCH        SHERIDAN           WY   CO-OP OBSERVER

0100 AM     SNOW             12 NE WILSALL           46.11N 110.47W
11/26/2014  M3.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       7 ESE BURGESS JUNCTION  44.72N 107.40W
11/26/2014  M7.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
11/26/2014  M1.0 INCH        SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       5 W RED LODGE           45.19N 109.35W
11/26/2014  M8.0 INCH        CARBON             MT   MESONET

0100 AM     HEAVY SNOW       8 WSW DAYTON            44.81N 107.41W
11/26/2014  M9.0 INCH        SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       13 ENE WILSALL          46.09N 110.43W
11/26/2014  M8.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       3 N COOKE CITY          45.06N 109.95W
11/26/2014  M8.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             21 SE BURGESS JUNCTION  44.58N 107.20W
11/26/2014  M4.0 INCH        SHERIDAN           WY   MESONET

0100 AM     HEAVY SNOW       26 ESE EMIGRANT         45.22N 110.24W
11/26/2014  M13.0 INCH       PARK               MT   MESONET

0100 AM     HEAVY SNOW       25 ESE EMIGRANT         45.27N 110.25W
11/26/2014  M10.0 INCH       PARK               MT   MESONET

0100 AM     HEAVY SNOW       16 SW NYE               45.30N 110.07W
11/26/2014  M6.0 INCH        SWEET GRASS        MT   MESONET

0100 AM     HEAVY SNOW       3 SSW LUTHER            45.24N 109.46W
11/26/2014  M8.0 INCH        CARBON             MT   MESONET

0700 AM     SNOW             5 NNE CLEARMONT         44.70N 106.33W
11/26/2014  M3.4 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             18 SW VOLBORG           45.67N 105.90W
11/26/2014  M3.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
11/26/2014  M12.2 INCH       PARK               MT   COCORAHS

0700 AM     HEAVY SNOW       BURGESS JUNCTION        44.77N 107.52W
11/26/2014  M17.0 INCH       SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             TWODOT                  46.43N 110.08W
11/26/2014  M3.6 INCH        WHEATLAND          MT   COCORAHS

0700 AM     SNOW             1 W BIG HORN            44.68N 107.01W
11/26/2014  M5.2 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             4 E BANNER              44.62N 106.80W
11/26/2014  M5.6 INCH        SHERIDAN           WY   COCORAHS

0700 AM     HEAVY SNOW       1 W STORY               44.57N 106.90W
11/26/2014  M11.3 INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
11/26/2014  M1.3 INCH        FALLON             MT   COCORAHS

0700 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
11/26/2014  M1.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             1 N SHERIDAN            44.81N 106.96W
11/26/2014  M3.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             9 SW ACTON              45.84N 108.83W
11/26/2014  M4.0 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0732 AM     HEAVY SNOW       4 SSW BRIDGER           45.25N 108.96W
11/26/2014  M9.0 INCH        CARBON             MT   TRAINED SPOTTER

0800 AM     HEAVY SNOW       6 ENE LIVINGSTON        45.70N 110.45W
11/26/2014  M8.0 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     HEAVY SNOW       16 S SHERIDAN           44.57N 106.93W
11/26/2014  M12.5 INCH       SHERIDAN           WY   COCORAHS

0800 AM     SNOW             1 N COLSTRIP            45.89N 106.63W
11/26/2014  M1.5 INCH        ROSEBUD            MT   CO-OP OBSERVER

0800 AM     SNOW             1 SSE RANCHESTER        44.90N 107.16W
11/26/2014  M2.8 INCH        SHERIDAN           WY   COCORAHS

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
11/26/2014  M4.0 INCH        PARK               MT   COCORAHS

&&
Local storm report, Nov 26, 11:26 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1126 AM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY SNOW       1 W STORY               44.58N 106.91W
11/25/2014  M9.0 INCH        SHERIDAN           WY   CO-OP OBSERVER

0600 AM     HEAVY SNOW       LIVINGSTON              45.66N 110.57W
11/26/2014  M8.5 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             1 N SHERIDAN            44.81N 106.96W
11/26/2014  M3.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
11/26/2014  M1.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             18 SW VOLBORG           45.67N 105.90W
11/26/2014  M3.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     HEAVY SNOW       BURGESS JUNCTION        44.77N 107.52W
11/26/2014  M17.0 INCH       SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             1 W BIG HORN            44.68N 107.01W
11/26/2014  M5.2 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
11/26/2014  M12.2 INCH       PARK               MT   COCORAHS

0700 AM     SNOW             4 E BANNER              44.62N 106.80W
11/26/2014  M5.6 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             5 NNE CLEARMONT         44.70N 106.33W
11/26/2014  M3.4 INCH        SHERIDAN           WY   COCORAHS

0700 AM     HEAVY SNOW       1 W STORY               44.57N 106.90W
11/26/2014  M11.3 INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             TWODOT                  46.43N 110.08W
11/26/2014  M3.6 INCH        WHEATLAND          MT   COCORAHS

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
11/26/2014  M1.3 INCH        FALLON             MT   COCORAHS

0732 AM     HEAVY SNOW       4 SSW BRIDGER           45.25N 108.96W
11/26/2014  M9.0 INCH        CARBON             MT   TRAINED SPOTTER

0800 AM     HEAVY SNOW       6 ENE LIVINGSTON        45.70N 110.45W
11/26/2014  M8.0 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     SNOW             1 SSE RANCHESTER        44.90N 107.16W
11/26/2014  M2.8 INCH        SHERIDAN           WY   COCORAHS

0800 AM     HEAVY SNOW       16 S SHERIDAN           44.57N 106.93W
11/26/2014  M12.5 INCH       SHERIDAN           WY   COCORAHS

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
11/26/2014  M4.0 INCH        PARK               MT   COCORAHS

0900 AM     SNOW             4 SSE ROUNDUP           46.39N 108.52W
11/26/2014  M1.7 INCH        MUSSELSHELL        MT   COCORAHS

0900 AM     SNOW             2 NNE ROUNDUP           46.47N 108.52W
11/26/2014  M1.3 INCH        MUSSELSHELL        MT   COCORAHS

1033 AM     SNOW             4 WSW BILLINGS          45.77N 108.59W
11/26/2014  M4.5 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

&&
Local storm report, Nov 26, 12:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1242 PM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N SHERIDAN            44.81N 106.96W
11/26/2014  M3.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
11/26/2014  M1.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             18 SW VOLBORG           45.67N 105.90W
11/26/2014  M3.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     HEAVY SNOW       BURGESS JUNCTION        44.77N 107.52W
11/26/2014  M17.0 INCH       SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             1 W BIG HORN            44.68N 107.01W
11/26/2014  M5.2 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
11/26/2014  M12.2 INCH       PARK               MT   COCORAHS

0700 AM     SNOW             4 E BANNER              44.62N 106.80W
11/26/2014  M5.6 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             5 NNE CLEARMONT         44.70N 106.33W
11/26/2014  M3.4 INCH        SHERIDAN           WY   COCORAHS

0700 AM     HEAVY SNOW       1 W STORY               44.57N 106.90W
11/26/2014  M11.3 INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             TWODOT                  46.43N 110.08W
11/26/2014  M3.6 INCH        WHEATLAND          MT   COCORAHS

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
11/26/2014  M1.3 INCH        FALLON             MT   COCORAHS

0732 AM     HEAVY SNOW       4 SSW BRIDGER           45.25N 108.96W
11/26/2014  M9.0 INCH        CARBON             MT   TRAINED SPOTTER

0800 AM     HEAVY SNOW       6 ENE LIVINGSTON        45.70N 110.45W
11/26/2014  M8.0 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     SNOW             1 SSE RANCHESTER        44.90N 107.16W
11/26/2014  M2.8 INCH        SHERIDAN           WY   COCORAHS

0800 AM     HEAVY SNOW       16 S SHERIDAN           44.57N 106.93W
11/26/2014  M12.5 INCH       SHERIDAN           WY   COCORAHS

0830 AM     SNOW             5 E EMIGRANT            45.38N 110.64W
11/26/2014  M4.0 INCH        PARK               MT   COCORAHS

&&
Local storm report, Nov 26, 12:44 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1244 PM MST WED NOV 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 E COLUMBUS            45.62N 109.10W
11/26/2014  M5.0 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             1 ENE FORT SMITH        45.31N 107.92W
11/26/2014  M3.2 INCH        BIG HORN           MT   COCORAHS

0930 AM     HEAVY SNOW       1 S ABSAROKEE           45.52N 109.45W
11/26/2014  M12.0 INCH       STILLWATER         MT   COCORAHS

1130 AM     SNOW             10 S ROUNDUP            46.36N 108.52W
11/26/2014  M2.0 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

1132 AM     HEAVY SNOW       6 S BIG TIMBER          45.75N 109.95W
11/26/2014  M8.0 INCH        SWEET GRASS        MT   PUBLIC

1212 PM     HEAVY SNOW       1 SW LAUREL             45.64N 108.78W
11/26/2014  M7.0 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

1230 PM     SNOW             HARLOWTON               46.44N 109.83W
11/26/2014  M3.0 INCH        WHEATLAND          MT   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Absarokee / Beartooth Mountains

When
November 26, 12:45 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Park/Forest Service
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

A group of seven snowmobilers was riding north of Cooke City when an 18 year old from Minnesota was caught in an avalanche on a steep, northwest facing slope on Crown Butte outside Cooke City. The victim was stopped on the slope while two others were riding on it when the avalanche was triggered. The others rode off, but the victim was caught and buried. Neither he, nor anyone in his party of seven, was wearing a beacon. He was fully buried and Cooke City Search and Rescue located him with a probe pole under six feet of debris near the toe of the avalanche about 1.5-2 hours later. |The avalanche broke 700 feet wide and 2-5 feet deep on depth hoar crystals about 1 foot above the ground. The avalanche ran 800 feet vertical and 1600 feet slope distance. Debris ranged from 5 to 15 feet deep and covered an area 900 by 400 feet. Slope angles in the starting zone ranged from 36 to 38 degrees. For a more detailed report, please see the avalanche incidents report at http://www.mtavalanche.com.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absarokee / Beartooth Mountains2014-11-2618MaleOutside/Open AreasIndirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548127.